Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Bismarck, ND

May 21, 200510 counties in North Dakota

NWS Bismarck, ND issued this flash flood warning at May 21, 2005, 1:04 AM MDT for 10 counties in North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2005, 1:04 AM MDT (07:04 UTC)
Expired
May 21, 2005, 7:00 AM MDT
In force
6 hr
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Billings County, ND, Dunn County, ND, Golden Valley County, ND, McKenzie County, ND, McLean County, ND, Mercer County, ND, Mountrail County, ND, Stark County, ND, Ward County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 210711
FFWBIS
NDC007-025-033-053-055-057-061-089-101-105-211300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
104 AM MDT SAT MAY 21 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF MINOT
  EASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
  EAST CENTRAL WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHWESTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
  DUNN COUNTY IN SOUTHWEST NORTH DAKOTA
  SOUTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
  STARK COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF DICKINSON

* UNTIL 700 AM MDT(800 AM CDT)

* AT 1254 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED FLASH FLOODING FROM AN AREA OF THUNDERSTORMS OVER THE
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRNP
  NORTH UNIT...FOXHOLM...MANNING...FRYBURG...TAYLOR... STANLEY
  ...SOUTH HEART...RICHARDTON...PARSHALL...NEW TOWN...MINOT...
  MEDORA... KILLDEER...HALLIDAY...GOLDEN VALLEY...DUNN CENTER
  ...DONNYBROOK...DESLACS...CARPIO...BEULAH...BERTHOLD AND BELFIELD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4854 10279 4855 10185 4846 10183 4846 10117
      4702 10186 4699 10211 4692 10212 4664 10281
      4662 10402

$$

WAA
2 follow-up statements
000
WGUS73 KBIS 211010
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
505 AM CDT SAT MAY 21 2005

NDC007-025-033-053-055-057-061-089-101-105-211300-
MCLEAN ND-MERCER ND-GOLDEN VALLEY ND-BILLINGS ND-STARK ND-
MOUNTRAIL ND-WILLIAMS ND-WARD ND-DUNN ND-MCKENZIE ND-
505 AM CDT SAT MAY 21 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 800 AM CDT(700 AM MDT) FOR
EASTERN MCKENZIE...DUNN...WARD...EAST CENTRAL WILLIAMS...MOUNTRAIL...
STARK...BILLINGS...SOUTHERN GOLDEN VALLEY...MERCER AND NORTHWESTERN
MCLEAN COUNTIES...

AT 312 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND FLASH FLOODING 
OVER THE WARNED AREA. SINCE 11 PM MDT FRIDAY EVENING IT IS ESTIMATED 
2 TO 4 INCHES OF RAIN HAS FALLEN ACROSS WEST CENTRAL NORTH DAKOTA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MINOT... 
DICKINSON...GARRISON...AND STANLEY. 

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA BY NOON SATURDAY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4854 10279 4855 10185 4846 10183 4846 10117
      4702 10186 4699 10211 4692 10212 4664 10281
      4662 10402

$$

WAA
000
WGUS73 KBIS 211206
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
705 AM CDT SAT MAY 21 2005

NDC007-025-033-053-055-057-061-089-101-105-211215-
MCLEAN ND-MERCER ND-GOLDEN VALLEY ND-BILLINGS ND-STARK ND-
MOUNTRAIL ND-WILLIAMS ND-WARD ND-DUNN ND-MCKENZIE ND-
705 AM CDT SAT MAY 21 2005

...THE FLASH FLOOD WARNING FOR EASTERN MCKENZIE...DUNN...WARD...EAST
CENTRAL WILLIAMS...MOUNTRAIL...STARK...BILLINGS...SOUTHERN GOLDEN
VALLEY...MERCER AND NORTHWESTERN MCLEAN COUNTIES IS CANCELLED...

THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE EXITED 
THE WARNED AREA. HEAVY RAINS ARE NO LONGER EXPECTED. THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED

LAT...LON 4854 10279 4855 10185 4846 10183 4846 10117
      4702 10186 4699 10211 4692 10212 4664 10281
      4662 10402

$$

WAA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at May 20, 1:05 PM MDT, 11 hours 59 minutes earlier.

Area forecast discussion, May 20, 1:05 PM MDT, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
205 PM CDT FRI MAY 20 2005

.SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT...
THE BIGGEST CONCERN AT THIS TIME IS THE THREAT OF SEVERE
THUNDERSTORMS IN THE EAST THIS AFTERNOON AND IN THE WEST TONIGHT.
HIGH DEWPOINTS AND SOLAR HEATING MAY CAUSE A FEW SEVERE STORMS IN
THE EAST THIS AFTERNOON. IN THE WEST...A DEVELOPING SURFACE LOW IS
DRAWING HIGHER DEWPOINTS INTO THE SOUTHERN HALF OF THE CWA...AND A
SHORT WAVE IS APPROACHING FROM THE SOUTHWEST. ENOUGH DESTABILIZATION
SHOULD OCCUR BY SUNSET IN WESTERN ND FOR THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS.  THESE STORMS WILL MOVE EAST DURING THE
EVENING.  DEWPOINTS IN THE NORTHWEST ARE ONLY IN THE 30S THIS
AFTERNOON...BUT THEY WILL RISE THIS EVENING AS SURFACE LOW DEVELOPS.
THEN ON SATURDAY THERE WILL BE EXPLOSIVE DEVELOPMENT OF AN UPPER LOW
CENTERED JUST NORTH OF THE NORTH DAKOTA BORDER. COUPLING BETWEEN THE
SURFACE AND UPPER SYSTEM WILL CAUSE A PROBLEM WITH WINDS. AS
USUAL...THE HIGHEST WIND GUSTS WILL PROBABLY OCCUR OVER THE HIGHER
TERRAIN OF THE SOUTHWEST. SUNDAY AND MONDAY WILL SEE RIDGING
ALOFT...BUT SOUTHWEST FLOW WILL RETURN AGAIN BY MONDAY NIGHT.

.LONG TERM...
TUESDAY THROUGH FRIDAY...
FAST WESTERLY FLOW BUILDS ACROSS THE NORTHERN PLAINS ON TUESDAY WHICH
EVOLVES INTO A CANADIAN LOW BY THURSDAY. SHORTWAVE ENERGY IN THE
AREA ON TUESDAY MAY CREATE SOME SHOWERS AND THUNDERSTORMS AND RETURN
AGAIN LATE WEDNESDAY AND THURSDAY. TEMPERATURES WILL COOL DOWN
DURING THIS PERIOD AS DAMP WEATHER RETURNS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
...HIGH WIND WATCH SOUTHWEST SATURDAY...
...WIND ADVISORY CENTRAL AND NORTHWEST SATURDAY...

LM/JENSEN
Hazardous weather outlook, May 20, 4:02 AM MDT, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
502 AM CDT FRI MAY 20 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211001-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
502 AM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
WESTERN NORTH DAKOTA...AND OVER ALL OF WESTERN AND CENTRAL NORTH
DAKOTA TONIGHT...WITH HEAVY RAIN ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...

ON SATURDAY NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 40 AND
50 MPH ARE FORECAST OVER WESTERN AND CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

VINING

In the hours before

Local storm report, May 20, 7:25 PM MDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
825 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     FLOOD            JAMESTOWN               46.91N 98.70W
05/20/2005                   STUTSMAN           ND   AMATEUR RADIO

            VIADUCT FLOODED

&&

KWELK
Local storm report, May 20, 11:06 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1206 AM CDT SAT MAY 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     HAIL             MEDORA                  46.91N 103.52W
05/21/2005  1.00 INCH        BILLINGS           ND   LAW ENFORCEMENT

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:23 PM MDTSevere Thunderstorm WarningBISStutsman70 min
May 20, 7:14 PM MDTFlash Flood WarningBISStutsman3 hr
May 20, 7:34 PM MDTSevere Thunderstorm WarningBISAdams30 min
May 20, 9:33 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
May 20, 10:00 PM MDTSevere Thunderstorm WarningBISMcKenzie36 min
May 20, 10:58 PM MDTSevere Thunderstorm WarningBISBillings32 min
May 20, 11:31 PM MDTSevere Thunderstorm WarningBISBillings15 min
May 20, 11:40 PM MDTSevere Thunderstorm WarningBISGolden Valley50 min
May 21, 12:06 AM MDTSevere Thunderstorm WarningBISMountrail39 min
May 21, 12:12 AM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope48 min
May 21, 12:24 AM MDTSevere Thunderstorm WarningBISEmmons, McIntosh66 min
May 21, 12:28 AM MDTSevere Thunderstorm WarningBISDunn, Mercer47 min
May 21, 12:40 AM MDTSevere Thunderstorm WarningBISStark68 min
May 21, 1:05 AM MDTSevere Thunderstorm WarningBISMorton, Oliver59 min
May 21, 1:12 AM MDTSevere Thunderstorm WarningBISBillings, Slope56 min
May 21, 1:39 AM MDTSevere Thunderstorm WarningBISMcLean69 min

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.